LINKS
2018-09-12 / South Texas Living

Shingles vaccine can prevent complications

DEAR DR. ROACH: My boyfriend, who is in his 60s, got the recommended shingles shot a couple of years ago. Three weeks ago, he got a very bad case of shingles. It went from the front of his stomach, along the left side, to the middle of his spine. He has huge blisters, a red rash, pain and no appetite, and he constantly sleeps. The doctor put him on a regimen of valacyclovir. He was told to keep the area moist to avoid cracking and pulling of the blisters and rash.

I thought that if you got the shingles shot, you wouldn’t get the shingles, or at least you’d get only a mild case. His has not been a mild case. The doctor told him that the shot just gives a false sense of security. If so, why get the shot? -- D.H.

ANSWER: I disagree with his doctor; it isn’t a false sense of security so much as it’s an incomplete sense of security. No medical treatment is 100 percent effective, and that includes vaccines. Even the best vaccines don’t work on some people, or can’t be used, which is why having a large proportion of the population vaccinated is so critical for a really infectious disease, like measles.

In the case of shingles, the vaccine prevents about 50 percent of shingles episodes from ever occurring, and it might keep others from being worse. (As an aside, it’s possible that your boyfriend’s case would have been even worse without the vaccine, but there’s no way of ever knowing for sure.)

What might be the most important reason of all to get the vaccine is to prevent the dreaded complication of shingles -- post-herpetic neuralgia. The rate of post-herpetic neuralgia in vaccinated people who still get shingles is 67 percent lower than in non-vaccinated people.

It’s not a perfect vaccine, but it’s a lot better than no vaccine. Its downside is seldom more than a redness at the injection site or a sore arm, and it has never been shown to transmit the virus. Post-herpetic neuralgia, on the other hand, can be exquisitely, disablingly painful and can last for months. DEAR DR. ROACH: I have a twitching of my left eye. My face draws up when it happens. I went to a doctor and he gave me 15 Botox shots around my eye and said I will need them every three months. They help some. Can you tell me what it could be? -- F.G.

ANSWER: This is a special type of dystonia, a movement disorder, called blepharospasm (blef-a-row-spasm). It’s an involuntary contracture of the orbicularis oculi muscle, which goes around the eye. Other muscles may be involved, giving your face the “drawn up” appearance.

The botulinum toxin the doctor injects you with partially paralyzes the muscle, preventing the spasms, but the toxin wears off. The condition is common, but in most cases is mild enough or intermittent enough that such powerful treatments aren’t needed. In a few cases, surgery is required.

You can get more information about blepharospasm and other dystonias at www.dystonia-foundation.org.

Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med. cornell.edu. To view and order health pamphlets, visit www.rbmamall.com, or write to Good Health, 628 Virginia Drive, Orlando, FL 32803. (c) 2018 North America Synd., Inc. All Rights Reserved

Return to top

Click here for digital edition
2018-09-12 digital edition